Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 195, NWS Wichita, KS

September 22, 2000Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 22, 2000, 6:36 PM CDT for Marion County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 22, 2000, 6:36 PM CDT (23:36 UTC)
Expired
Sep 22, 2000, 7:30 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, KS

The radar

The Wichita radar (KICT), 77 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 7:00 PM CDTHail 1Peabody, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 494 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
494 m²/s²
0-3 km storm-relative helicity
639 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 222348
SVRICT
KSC115-230030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 730 PM CDT.

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FLORENCE...OR ABOUT 27
  MILES NORTH OF EL DORADO...MOVING EAST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 730 PM CDT...
  FLORENCE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 8MILES AN HOUR...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 730 PM CDT.

LAT...LON 3829 9710 3812 9714 3813 9685 3848 9687

RUNYAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:21 PM CDT, 15 minutes earlier.

Area forecast discussion, Sep 22, 6:21 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT FRI SEP 22 2000

...MESOSCALE UPDATE...

THUNDERSTORMS CONTINUE TO BE PRIMARILY OUTFLOW DOMINATED STORMS.
WRN RENO COUNTY STORM INITIALLY LOOKED RATHER FAVORABLE TO TRACK ALG
PREV OUTFLOW...BUT THAT BOUNDARY HAS CONTINUED TO SURGE S...FARTHER
THAN EXPECTED.  IN THE NR TERM...PRIMARY SVR THREAT WL BE ON TSTMS
THAT DVLP EITHER AHD OR STAY ANCHORED ON OUTFLOW BNDRY.  WL LKLY BE
DIFFICULT TO GET ANYTHING MORE THAN DIMES ON STORMS WELL N OF THE
BNDRY...UNLESS STORM REL FLOW IS ENHANCED.  WL ALSO BE MONITORING S
CNTRL KS CLOSELY FOR BACKING SFC WNDS WHICH WOULD INCRS LLVL
SHEAR/SVR POTENTIAL.

THRU MIDNGT...THE SO CALLED MESOETA IN AWIPS SHOWING INCRG MIDLVL
WARM AIR ADVCTN DVLP BY 06Z ALG FNT OVR S CNTRL KS.  BEST SATURATION
IS INDCD ALG/E OF I-35.  PRIND THAT TSTMS WL EVENTUALLY BECOME MORE
ELEVATED AND MORE WDSPD THRU MIDNGT.

HOWERTON

In the hours before

Special weather statement, Sep 22, 5:32 PM CDT, 1 hour 4 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT FRI SEP 22 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVsATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13
MHZ.

NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 4:09 PM CDTSevere Thunderstorm WarningICTRice51 min
Sep 22, 4:37 PM CDTSevere Thunderstorm WarningICTMcPherson53 min
Sep 22, 5:06 PM CDTSevere Thunderstorm WarningICTReno54 min
Sep 22, 5:42 PM CDTSevere Thunderstorm WarningICTReno63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.